Alert archive / Wisconsin / Gale Warnings in 2025
Gale Warning 17, NWS Milwaukee, WI
NWS Milwaukee, WI issued this gale warning at Apr 2, 2025, 2:32 PM CDT. It took effect at Apr 3, 2025, 4:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2025, 2:32 PM CDT (19:32 UTC)
- In effect from
- Apr 3, 2025, 4:00 AM CDT
- Expired
- Apr 3, 2025, 2:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Milwaukee, WI
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Apr 2, 1:57 PM CDT, 35 minutes earlier. Its key messages:
- Conditional risk of isolated severe storms between 3 and 7 PM. Damaging wind gusts are the primary concern, with a low risk for large hail and a tornado.
- The next disturbance approaches Friday night through Sunday, bringing additional precipitation to southern Wisconsin. Mostly rain appears favored at this time.
Area forecast discussion, Apr 2, 1:57 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
157 PM CDT Wed Apr 2 2025
.KEY MESSAGES...
- Conditional risk of isolated severe storms between 3 and 7
PM. Damaging wind gusts are the primary concern, with a low
risk for large hail and a tornado.
- The next disturbance approaches Friday night through Sunday,
bringing additional precipitation to southern Wisconsin.
Mostly rain appears favored at this time.
&&
.SHORT TERM...
Issued 130 PM CDT Wed Apr 2 2025
This Afternoon/Early Evening:
An afternoon of rapid changes is upon us as a strengthening
surface low over north central IA moves to the north northeast.
An astoundingly strong mid level jet will spread over the area
over the next few hours. The core of this jet is 120kt, with a
broader area of 90-100 knots expanding well to the southeast.
The surface low passage and mid level jet have carved an area of
clearing that has spread into much of central/eastern IA.
In southern WI, we are still socked in with clouds and a surface
warm front remains to our south. This warm front has been
gaining some speed to the northeast with the surface low on the
move into south central MN. Initially, this will bring and
increase in dewpoints (low/mid 50s) with a wind shift to the
southeast. Temperatures will continue to hold near dewpoints
given extensive stratus and lingering showers.
Heading into the mid afternoon hours, expectations are for
stratus to scatter out a bit from southwest to northeast,
allowing for temperatures to rise through the 50s and into the
60s (where sunshine is observed the longest). This will aid in
increasing CAPE, particularly in the low levels (0-3km). Recent
CAM runs produce around 500 J/kg (give or take) for areas mainly
along and south of the I-94 corridor.
As of this hour, we are seeing cumulus development over central
Iowa near a pre frontal trough. This will be an area we watch
very closely as the afternoon progresses as temperatures have
surged into the 60s with dewpoints in the 50s. Recent HRRR runs
do suggest convective initiation over the next couple of hours,
moving across southern WI during the mid afternoon to early
evening hours. Inheriting this activity will be our best bet
for storms as initiation overhead this afternoon looks very
difficult. The aforementioned mid level jet and the associated
warm advection limits our mid level lapse rates considerably
(closer to 5 C/km).
Storms that do enter from the west should be scattered in nature
and relatively low topped. With the increasing low level lapse
rates and CAPE, tapping into strong winds just above the surface
is the main concern. It would not be hard to support 60mph gusts
with 50kt of wind at 850mb. If supercellular characteristics
can be sustained, there will be a hail and low end tornado
threat. A failure point for convection that needs to be
mentioned is our extreme effective shear (90+ kt). While forcing
will help, CAPE looks to be meager overall and the amount of
shear may be too much and storms end up being ripped apart.
Gagan
Tonight through Thursday night:
High pressure will develop directly behind the departing low
moving through upper Great Lakes and into Ontario tonight into
Thursday morning. While winds may initially remain breezy with
the high impinging on the low the high will eventually move
overhead and bring lighter west to northwest winds back to the
region by Thursday afternoon. While the upper levels remain
active a lack of moisture in the upper levels will keep us dry
at the surface though skies may not clear out fully.
Thursday night expect quiet conditions to continue as moisture
gradually slides north through the night with activity in the
upper levels not expected to bring us precip until at least
Friday afternoon.
Kuroski
&&
.LONG TERM...
Issued 200 PM CDT Wed Apr 2 2025
Friday through Wednesday:
Another period of rain should move into at least the southeast
portions of the area for Friday night, as low pressure moves
northeast along a stationary frontal boundary to the southeast of
the area. Leaned towards the GFS/ECMWF and EPS/GEFS track, which
is mainly over northeast Illinois. The NAM is further northwest of
the forecast area and appears too far to the northwest.
The best upward vertical motion may stay to the southeast of the
area during this period per the EPS/GEFS, but should remain close
enough to warrant leaving likely (55 to 70 percent) PoPs in the
forecast for the southeast parts of the area Friday night.
EPS/GEFS also show 30 to 60 percent chances for 0.10 inches of
liquid precipitation or greater Friday night in southeastern parts
of the area, with all ensemble members in this area showing
measurable precipitation. This gives confidence in the southeast
for the highest PoPs Friday night.
Cold air advection on northwest winds then occurs Saturday into
Saturday night, bringing somewhat cooler temperatures into the
area by Sunday.
500 mb Cluster Analysis forecasts for Sunday into Monday are
mostly favoring a deep trough to develop across Ontario and
Quebec, extending southwestward into the Great Lakes region. This
trend should favor cold front shifting south through the area
Sunday night or Monday morning. Below normal temperatures should
occur during this time as well, coldest on Monday per EPS/GEFS
ensemble members. The chilly temperatures should linger into
Tuesday.
There is some light snow potential as well with and behind the
front later Sunday night into Monday night, as differential CVA
from passing vorticity maxima shift through with some low level
moisture and steep low level lapse rates. Things look to dry out
for Wednesday, with temperatures slowly rebounding away from Lake
Michigan.
Wood
&&
.AVIATION...
Issued 200 PM CDT Wed Apr 2 2025
LIFR to MVFR CIGS across much of the area is expected to
continue over at least the next few hours. Some partial clearing
is expected across far southern WI which may end low CIGS but
will also increase the risk for a stronger storm later this
afternoon. Current rain pushing through will gradually end
across southeast WI over the next few hours with some thunder
possible across far southeast WI with some heavier rain
potential. Into this afternoon there will be potential for a
stronger storm or two pushing in from Iowa. Anything developing
overhead is unlikely to carry much severe risk. Any storms from
Iowa could carry primary risks for severe winds and possible a
tornado but this is conditioned upon storms not getting torn
apart by very strong shear and whether we can truly recover from
the earlier showers and storms. We may also see the risk for any
showers to mix down some of those higher winds just above the
surface, potentially causing severe winds.
Winds will be breezy from the southwest this afternoon. While
breezy the strong shear aloft will lead to continued LLWS
concerns with 50 kts at 2 kft from the southwest this
afternoon lingering into the evening and overnight period. VFR
conditions will return for parts of southern WI by the evening
but more toward central WI lower CIGS could stick around
through Thursday morning at least possibly lingering longer.
Winds will finally become lighter by Thursday afternoon.
Kuroski
&&
.MARINE...
Issued 200 PM CDT Wed Apr 2 2025
A Gale Warning remains in effect for the entire open waters
until 0z lingering longer in the far north. The surface low of
29.2 inches will progress toward Lake Superior this evening,
moving into Ontario by early Thursday morning. We cannot rule
out a few stronger storms across the far southern portions of
the lake late this afternoon into the evening. Winds will turn
southwesterly & gradually decrease in the wake of the departing
surface low tonight. Gale Warning in the nearshore ends 4z with
a prolonged Small Craft following it into Thursday afternoon
30.1 inch high pressure will build into the northern Great Plains
Thursday afternoon, allowing winds to turn more westerly across
the open waters. There is increasing potential for a period of
Gales in the far north early Thursday lasting into the
afternoon. Thus we have issued another Gale Warning for the
northern parts of the lake from 9-19z. Winds will become light
& variable Thursday night as the high crosses Lake Michigan.
Winds will shift out of the northeast on Friday as low pressure
forms in the southern Great Plains. Winds will increase during
the day on Saturday as the low moves into the Ohio River Valley.
Gales aren't forecast at this time, though trends will be
monitored. Periods of rain will accompany the approaching low
Friday afternoon through Saturday, with a few thunderstorms
possible over far southern Lake Michigan.
Kuroski
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ261-LMZ362-LMZ364-LMZ563 until 9 PM
Wednesday.
Gale Warning...LMZ261-LMZ362-LMZ364-LMZ563...4 AM Thursday to
2 PM Thursday.
Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646 until 4 PM
Wednesday.
Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 4 PM
Thursday.
Gale Warning...LMZ080-LMZ366-LMZ565-LMZ567-LMZ669-LMZ671-
LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-
LMZ876-LMZ878 until 7 PM Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Apr 2, 4:31 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 431 AM CDT Wed Apr 2 2025 WIZ046-047-051-052-056>060-062>072-030945- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 431 AM CDT Wed Apr 2 2025 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight A chance for thunderstorms and hail early this morning, with more storms possible late morning into the afternoon. There is a chance for a few severe storms with this second round, especially for southeastern WI. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early today into this evening. LMZ643>646-030945- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 431 AM CDT Wed Apr 2 2025 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Gales will continue into this afternoon, with Small Craft Advisory conditions then possible through tonight. Thunderstorms are possible today and a few storms may be strong to severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Small Craft Advisory conditions are expected to persist through at least Thursday morning. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-030945- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 431 AM CDT Wed Apr 2 2025 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Gales and high waves will continue into this early evening. Thunderstorms are possible today and a few storms may be strong to severe, particularly across the south half of the lake. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few gusts to gale force are possible in the north early Thursday. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 9:17 PM CDT | Small Craft Advisory | MKX | 4 hr | |
| Apr 2, 2:32 PM CDT | Small Craft Advisory | MKX | 25 hr | |
| Apr 2, 5:02 PM CDT | Special Weather Statement | MKX | Green | 28 min |
| Apr 2, 5:08 PM CDT | Special Weather Statement | MKX | Iowa | 37 min |
| Apr 2, 5:28 PM CDT | Special Weather Statement | MKX | Green | 47 min |
| Apr 2, 5:38 PM CDT | Special Weather Statement | MKX | Dane | 52 min |
| Apr 2, 5:50 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Rock | 25 min |
| Apr 2, 6:00 PM CDT | Tornado Warning | MKX | Dane, Rock | 16 min |
| Apr 2, 6:17 PM CDT | Special Weather Statement | MKX | Jefferson | 28 min |
| Apr 2, 6:20 PM CDT | Special Weather Statement | MKX | Columbia | 40 min |
| Apr 2, 6:26 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane | 34 min |
| Apr 2, 6:30 PM CDT | Tornado Warning | MKX | Columbia, Dane | 30 min |
| Apr 2, 6:54 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge | 20 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.